MAUDE Adverse Event Report: BARD ACCESS SYSTEMS PFLEX, 22G 8CM BASIC KIT (POWERGLIDE PRO); INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS PFLEX, 22G 8CM BASIC KIT (POWERGLIDE PRO); INTRAVASCULAR CATHETER
Catalog Number F122080
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reaw0232 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
The facility reported "upon disengagement of the powerglide pro midline, iv team rn was unable to remove the guidewire from the patient's right arm.Entire catheter was left in the patient's arm, covered with sterile 4x4 and wrapped lightly with coflex to ensure no movement of the catheter.Physician was notified and the patient was taken to ir for removal.Fluoroscopic image showed a crumpled catheter in the right arm".On exam the physician noted the needle partly out and the outer plastic cannula crumpled and mostly inside the skin.Device was removed intact, no retained pieces.No patient injury was reported.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of complications with the powerglide flex catheter was confirmed and the damage appears to be use related.One 22ga powerglide flex catheter and deployment system were returned for investigation.The returned sample revealed evidence of use.Blood residue was observed throughout the sample.The needle was bent within the housing, which caused the needle to extend from the side of the deployment system.The catheter and catheter wings had not been fully removed from the needle and guidewire.The guidewire push-off button had been fully extended.The distal 6mm of the guidewire was protruding from a longitudinal breach in the catheter that was located 4cm from the distal tip of the catheter.The entire length of the catheter, except for the distal 2cm, was crumpled.A microscopic examination of the guidewire revealed that the weld tip was present at the distal tip.A complete break in catheter was observed 3mm from the distal tip of the strain relief sleeve.The break coincided with the distal tip of the needle and could be associated with the needle puncturing the catheter due to complications during insertion.The catheter was severely crumpled distal to the break.The catheter was removed from the guidewire and needle, which revealed dislocations in adjacent coils on the guidewire.The guidewire was intact.The damage observed on the returned device is consistent with damage associated with use.This can occur by re-inserting the needle back into the catheter or pulling the catheter back over the needle during the placement process.No further action is required because the complainant event could not be related to a deficiency in product manufacture or deficiency while under correct product use.The product ifu warns, ¿once the catheter has been advanced, do not re-insert the needle back into the catheter or pull the catheter back onto the needle.This may result in damage to the catheter.If the catheter needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter.¿ the ifu also states, ¿do not perforate, tear, or fracture the catheter with the needle or guidewire during the procedure.¿.

Brand Name
PFLEX, 22G 8CM BASIC KIT (POWERGLIDE PRO)
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6428215
Report Number3006260740-2017-00292
Device Sequence Number18842814
Product Code FOZ
UDI-Device Identifier00801741110542
UDI-Public(01)00801741110542(17)180828(10)REAW0232
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K153280
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/31/2017
Report Date (Section F) 03/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2018
Device Catalogue NumberF122080
Device Lot NumberREAW0232
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2017
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date03/01/2017
Event Location Hospital
Date Report to Manufacturer03/07/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/10/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/23/2017
Supplement Report FDA Received Date03/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age31 YR
Patient Weight54
Date Report Sent to FDA03/07/2017